Year : 2006 | Volume
: 22 | Issue : 2 | Page : 146--147
Sildenafil induced priapism
Samiran Adhikary, M Sinha, KN Chacko
Department of Urology, Christian Medical College, Vellore - 632 004, India
Department of Urology, Christian Medical College, Vellore - 632 004
An unmarried 35 years old male, who took 25mg sildenafil daily for 8 days followed by 12.5 mg daily for 4 days, with consultation with a local chemist for nocturnal emission developed priapism. He presented to an urologist after 72 hours where a corporal wash and distal shunt was tried but it did not give any relief to the patient. He had no other identified contributing factors for priapism. A proximal caverno-spongiosal shunting (Quackels cavernoso-spongiosal shunts) was done which subsequently relieved his symptoms. To our knowledge this is the first reported case of priapism resulting from supposedly safe doses of sildenafil in a healthy individual. Distal shunts are associated with high failure rates which may warrant a more proximal shunt. Even when seen after a considerable time a shunt may be useful. After the delayed surgery, relief of pain without complete detumesence suggests a role for watch-full waiting. This case also highlights the existence of unfortunate myths surrounding the omnipotence of sildenafil in all sorts of sex related problems. It points toward an urgent need for steps to prevent unauthorized prescription and misuse of this drug..
|How to cite this article:|
Adhikary S, Sinha M, Chacko K N. Sildenafil induced priapism.Indian J Urol 2006;22:146-147
|How to cite this URL:|
Adhikary S, Sinha M, Chacko K N. Sildenafil induced priapism. Indian J Urol [serial online] 2006 [cited 2020 Jan 19 ];22:146-147
Available from: http://www.indianjurol.com/text.asp?2006/22/2/146/26573
Phosphodiesterase-5 inhibitors have revolutionized the medical management of erectile dysfunction. Oral pharmacotherapy is considered to be the first line of treatment for erectile dysfunction, in most patients. Easy availability over the counter, results inappropriate use in our country.
An unmarried 35 year old male, residing in a remote area, was prescribed Sildenafil by a chemist, for treatment of nocturnal emissions. He took 25 mg Sildenafil daily for 8 days, followed by 12.5 mg daily for 4 days, without a medical consultation. He was not on any concurrent medications; he developed painful priapism without any sexual stimulation. He did not have appropriate treatment from the doctors available. He was seen by an urologist after 72 hours. Aspiration and corporal wash followed by a Winter procedure were done with no relief; he then traveled 3000 km and reported to us 14 days after onset of priapism. He was in severe pain. He was on no other medications, specifically denying the use of psychotrophic or antihypertensive agents associated with priapism. He denied any alcohol or substance abuse. There were no features suggestive of blood dyscrasias or malignancy. The corpora cavernosa were rigid and tender. Glans was flaccid. There was a 1 cm hematoma surrounding a puncture mark, overlying the midshaft. Haemogram, coagulation parameters and serum chemistry were all within normal limits. Work up for sickle cell trait was negative. On attempted aspiration, no blood could be aspirated with a 21 G scalp vein, via the glans. Only 15 ml of blood could be aspirated with a 14G needle. Though there was a dramatic relief of pain, it was transient. Intracavernosal phenylephrine was administered, but there was no further improvement. As the response was poor, surgical options were discussed. Consent was taken after explaining the negligible chance of regaining potency. He was brought to the operating room for proximal caverno-spongiosal shunting (Quackels cavernoso-spongiosal shunts). Immediately, during the postoperative period, the tumescence persisted. With adequate analgesia and periodic manual compression, there was progressive improvement over 72 hours. Subsequent recovery was uneventful. As he had complete relief of pain, the decision for a more proximal shunt was deferred. On subsequent follow up, he was well and he claimed to have rigid nocturnal erections.
To our knowledge, this is the first reported case of priapism resulting from supposedly safe doses of Sildenafil, in a healthy individual. Prior reports have either been in men who had self administered very large doses, or had co-existing factors predisposing to priapism. This case also highlights the existence of unfortunate myths surrounding the omnipotence of Sildenafil, in all sorts of sex related problems. It points toward an urgent need for steps to prevent unauthorized prescription and misuse of this drug. In a recent series by Nixon et al , all failures except one were with Winter type procedure as a first procedure, which resolved with more proximal shunts.
Sildenafil can cause priapism with routinely prescribed doses. Unauthorized use of the drug is on the rise. Distal shunts are associated with high failure rates, which may warrant a more proximal shunt. Even when seen after a considerable time, a shunt may be useful. After the delayed surgery, relief of pain without complete detumesence suggests a role for watch-full waiting.
|1||Sur RL, Kane CJ. Sildenafil citrate-associated priapism. Urology 2000;55:950.|
|2||Aoyagi T, Hayakawa K, Miyaji K, Ishikawa H, Hata M. Sildenafil induced priapism. Bull Tokyo Dent Coll 1999;40:215-7.|
|3||Kassim AA, Fabry ME, Nagel RL. Acute priapism associated with the use of sildenafil in a patient with sickle cell trait. Blood 2000;95:1878-9.|
|4||Nixon RG, O'Connor JL, Milam DF. Efficacy of shunt surgery for refractory low flow priapism: A report on the incidence of failed detumescence and erectile dysfunction. J Urol 2003;170:883-6.|